Acetaminophen is a medication that is used to treat fever and/or pain in humans. Acetaminophen is toxic for dogs, and unfortunately, acetaminophen toxicity in dogs is somewhat common as dog owners attempt to treat their dogs for pain without first consulting with a veterinarian.
Acute hemorrhagic gastroenteritis (AHDS) (also known as hemorrhagic gastroenteritis [HGE]), is an acute disorder of dogs characterized by vomiting and bloody diarrhea. AHDS can affect any breed, age, size, or gender of dog, but it is most common in small- and toy-breed dogs. The exact cause of AHDS remains unknown. An elevated hematocrit in combination with a low or normal total protein is an important clue that a dog may have AHDS. Intravenous fluid therapy with potassium and electrolyte supplementation provides the foundation of AHDS therapy. Dogs with AHDS may die, if left untreated.
Acute respiratory distress syndrome (ARDS) is a life-threatening complication of critical illness. These underlying critical illnesses may include sepsis, pancreatitis, pneumonia (either due to an infection or the inhalation of foreign materials), trauma, near-drowning, and other severe illnesses. In ARDS, massive inflammation and the release of various inflammatory chemicals leads to the leaking of capillaries within the lungs. Signs of ARDS include increased respiratory rate, blue discoloration to skin and mucous membranes due to poor oxygen delivery, and occasionally coughing. Treatment of ARDS is primarily focused on supportive care and addressing the underlying critical illness.
An anaphylactic reaction or anaphylaxis is an immediate hypersensitivity reaction to a foreign substance, especially a foreign protein. Any foreign substance can produce an anaphylactic reaction. Clinical signs are dependent on the route of exposure (mouth, skin, inhalation, injection, etc.), the amount of antigen and the level of the pet's IgE response. An anaphylactic reaction is a medical emergency and immediate treatment is required.
Anisocoria is a condition in which the pupils of the eyes are different sizes; in other words one pupil is larger than the other. Anisocoria is a sign of an underlying disease condition, therefore there are several different causes. Your veterinarian will begin by conducting a physical examination of your dog, including a detailed examination of the structures of the eye. The treatment and prognosis of anisocoria depend entirely on the underlying cause of the condition, and treatment will be tailored specifically to the diagnosis.
A dog that is not wanting to eat or is not eating, is a dog who has a potentially life-threatening medical condition. Many conditions can lead to the inability of your dog to eat or for your dog to lose his appetite completely. It is important to find the underlying cause so that an appropriate treatment plan can be created. Appetite stimulants may be prescribed and in some cases a feeding tube may be placed by your veterinarian. Decreased food intake or any change in eating habits warrants investigation by your veterinarian.
An aortic thromboembolism results from a blood clot that is dislodged and travels within the aorta, becoming lodged in a distant location. This causes severely reduced blood flow to the tissues receiving blood from that particular part of the aorta, leading to decreased oxygen in the tissues. Aortic thromboembolism is a rare occurrence in dogs.
Arsenic poisoning is the accidental ingestion, skin contact, or inhalation of products containing a toxic dose of arsenic. The most common cause of arsenic poisoning in dogs is ingestion of ant baits that contain arsenic. Clinical signs can include abdominal pain, salivation, vomiting, diarrhea, staggering, weakness, rapid weak pulse, lethargy, low body temperature, collapse, and death. Supportive therapy is a crucial part of treating arsenic poisoning.
Aspirin is a commonly used over the counter nonsteroidal anti-inflammatory drug and is used to treat fever, pain, inflammation (swelling), and clotting disorders in humans. Aspirin poisoning occurs when a dog ingests a toxic dose of aspirin, either through misuse or accidentally. he most common side effect of aspirin is gastrointestinal irritation, which can lead to signs such as a decreased appetite, vomiting, diarrhea, and abdominal pain. Treatment for aspirin poisoning depends on how quickly the dog is seen by the veterinarian.